Allopurinol-Induced Stevens-Johnson Syndrome: A Case Report
DOI:
https://doi.org/10.59471/ijhsc2026420Keywords:
Stevens-Johnson Syndrome, Toxic Epidermal Necrolysis, Allopurinol, Drug Hypersensitivity, HLA AntigensAbstract
Introduction: Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare, severe, and potentially fatal mucocutaneous drug reactions, with mortality reaching up to 50% in the most extensive forms. Allopurinol is among the most frequently implicated triggers and is strongly associated with the HLA-B*58:01 allele. Patient information: We report the case of a 42-year-old man with asymptomatic hyperuricemia who had started allopurinol 21 days before symptom onset. He developed fever, malaise, a painful rash with atypical target lesions, flaccid bullae, and oral, ocular, and genital mucosal involvement, with epidermal detachment of 8% of the total body surface area. SJS was diagnosed clinically and confirmed by skin biopsy; the admission SCORTEN score was 2 points. Management included immediate discontinuation of allopurinol, intensive care unit admission, fluid resuscitation, analgesia, intravenous immunoglobulin, and multidisciplinary mucosal care. The patient improved favorably, with complete re-epithelialization at three months and only mild residual dry eye. Conclusion: Early recognition of SJS, prompt identification and withdrawal of the causative drug, and the best multidisciplinary supportive care are decisive for prognosis. Documenting the reaction and permanently contraindicating allopurinol are essential to prevent re-exposure.
References
Lee EY, Knox C, Phillips EJ. Worldwide prevalence of antibiotic-associated Stevens-Johnson syndrome and toxic epidermal necrolysis: a systematic review and meta-analysis. JAMA Dermatol. 2023;159(4):384-392. https://doi.org/10.1001/jamadermatol.2022.6378
Wang L, Varghese S, Bassir F, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: a systematic review of PubMed/MEDLINE case reports from 1980 to 2020. Front Med (Lausanne). 2022;9:949520. https://doi.org/10.3389/fmed.2022.949520
Chen CB, Wang CW, Chung WH. Stevens-Johnson syndrome and toxic epidermal necrolysis in the era of systems medicine. Methods Mol Biol. 2022;2486:37-54. https://doi.org/10.1007/978-1-0716-2265-0_3
Ingen-Housz-Oro S, Matei I, Gaillet A, et al. Diagnosing and managing Stevens-Johnson syndrome and toxic epidermal necrolysis in adults: review of evidence 2017-2023. J Invest Dermatol. 2025;145(7):1589-1603. https://doi.org/10.1016/j.jid.2024.06.1295
Miyamoto Y, Ohbe H, Kumazawa R, Matsui H, Fushimi K, Yasunaga H, Ohta B. Evaluation of plasmapheresis vs immunoglobulin as first treatment after ineffective systemic corticosteroid therapy for patients with Stevens-Johnson syndrome and toxic epidermal necrolysis. JAMA Dermatol. 2023;159(5):481-487. https://doi.org/10.1001/jamadermatol.2023.0035
Sassolas B, Haddad C, Mockenhaupt M, et al. ALDEN, an algorithm for assessment of drug causality in Stevens-Johnson syndrome and toxic epidermal necrolysis: comparison with case-control analysis. Clin Pharmacol Ther. 2010;88(1):60-68. https://doi.org/10.1038/clpt.2009.252
FitzGerald JD, Dalbeth N, Mikuls T, et al. 2020 American College of Rheumatology guideline for the management of gout. Arthritis Care Res (Hoboken). 2020;72(6):744-760. https://doi.org/10.1002/acr.24180
Richette P, Doherty M, Pascual E, et al. 2016 updated EULAR evidence-based recommendations for the management of gout. Ann Rheum Dis. 2017;76(1):29-42. https://doi.org/10.1136/annrheumdis-2016-209707
Pham HT, Tran MH, Hoang TVM, Nguyen AH, Tran MH. HLA-B*58:01 genotyping prevalence and the association with allopurinol-induced severe cutaneous adverse reactions: a living systematic review and meta-analysis. Sci Rep. 2025;15:30742. https://doi.org/10.1038/s41598-025-16062-w
Campbell CN, Krantz MS, Yu A, Phillips EJ; SJS/TEN Survivor Study Collaborators. HLA-B*58:01 and risk of allopurinol-induced severe cutaneous adverse reactions in the US. JAMA Dermatol. 2025;161(12):1258-1263. https://doi.org/10.1001/jamadermatol.2025.4240
Cipolletta E, Mahil SK, Smith CH, Abhishek A. Allopurinol-related severe cutaneous adverse reactions: a narrative review. Gout Urate Cryst Depos Dis. 2026;4(1):5. https://doi.org/10.3390/gucdd4010005
Koh HK, Fook-Chong SMC, Lee HY. Improvement of mortality prognostication in patients with epidermal necrolysis: the role of novel inflammatory markers and proposed revision of SCORTEN (Re-SCORTEN). JAMA Dermatol. 2022;158(2):160-166. https://doi.org/10.1001/jamadermatol.2021.5119
Tsai TY, Huang IH, Chao YC, et al. Treating toxic epidermal necrolysis with systemic immunomodulating therapies: a systematic review and network meta-analysis. J Am Acad Dermatol. 2021;84(2):390-397. https://doi.org/10.1016/j.jaad.2020.08.122
Zimmermann S, Sekula P, Venhoff M, et al. Systemic immunomodulating therapies for Stevens-Johnson syndrome and toxic epidermal necrolysis: a systematic review and meta-analysis. JAMA Dermatol. 2017;153(6):514-522. https://doi.org/10.1001/jamadermatol.2016.5668
Sotozono C, Ueta M. Updates on the ocular manifestations and treatment of SJS/TEN. Allergol Int. 2025;74(3):356-360. https://doi.org/10.1016/j.alit.2025.05.003
Riley DS, Barber MS, Kienle GS, et al; CARE Group. CARE guidelines for case reports: explanation and elaboration document. J Clin Epidemiol. 2017;89:218-235. https://doi.org/10.1016/j.jclinepi.2017.04.026
Downloads
Published
Issue
Section
License
Copyright (c) 2026 Laura Beatriz Fernández Feitó, Mariam Alejandra González González , Andy Alonso Pazos , Lauren Martínez Ramírez (Author)

This work is licensed under a Creative Commons Attribution 4.0 International License.
The article is distributed under the Creative Commons Attribution 4.0 License. Unless otherwise stated, associated published material is distributed under the same licence.


